Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atypical Response?
Mar 28, 2012

Recently, after 20 years of resisting (read: having my head in the sand, especially with regard to ignoring the renaissance period (Post PI's? 2006?) of the better and well tolerated meds)I caved in and began Truvada plus Isentress (January 2012; infection 9/1992). I've never had CD4 counts above 400 throughout those years, and generally they were stuck in the 300's and 200's until a sudden plunge in 2011 when all markers rose (the bad way) in tandem and I contracted esophogeal thrush. I'm guessing the viral fitness became spontaneously aggressive after so many years and begin to accelerate its pathology out of constant attack or was just basically depleted, or, indeed, even absent.

Prior to that, I had not suffered any significant OI.

When I then began the meds (after clearing the candida with Fluconazole) I was left with 39 CD4's, a VL of 275,000 (from a historical vl norm over the years of between 900 and 7,000) and a percent of 3 (three). So, it was then basically (and reasonably) posited to me to choose worse OI's down the road and death or meds. So meds it was. A wise choose to a foolish person (me).

My response at WEEK 3 was a rise in CD4's from the 30's to over 200 (203) and a VL drop from 275,000+ to 239. Great news, and I feel amazingly better with no ill effects I actually blame the black box "sky will fall" warnings and gloom doom information about effects and deaths (though I accept it's legal encompassment) which raise such alarming spectors (almost hyperbole it turns out to so many given the lack of any meaningful side effecs listed - really!)- I believe it keeps people from not only getting tested, but probably from even earlier treatment) the fear of which had me - like so many others so closed off for so long.

I guess my question is (FINALLY - and I appreciate your patience!)is my amazingly seeming reaction a typical response for someone who started so late and was infected and untreated for almost 20 years? I'm aware every system responds differently due to variety of factors, but broadly speaking in your experience, is this the norm?

Or should I still be vigilant for subclinical events from IRIS?

Of real note was that I was told and the literature suggests(ed) anticipating a more modulated, even poor response (especially due to the late treatment start) and told to expect no real dramatic effect for some time (year plus outside of maybe a slightly more tangible VL drop)and in fact, since as I am now in my late 40's and had been untreated so long, to accept much less success. In your view, based on this information and your experience, could this reading (coming so soon at week 3) likely be more of a blip or outlier requiring further weeks to validate or truly a vigorous non-outlier response - inasmuch as you have seen them? Or to accept that maybe I had a weaker viral strain (postulating)? Have you seen this?

In addition, if I can ramble through ONE more issue: During the days of not being treated, I developed many autoimmune events, chief of which was Idiopathic Hemolytic Anemia - subsequently confirmed via both a positive coombs test (warm) and the poor shape, vitality and immaturity of the red blood cells as viewed via the smears taken. The hemo number in fact fell to as low as 8.8 before rebounding without treatment about 6 years ago. However it now still remains hovering at a pre-treatment 12.5 despite all the other good numbers from the meds, just out of range as you know and tenaciously low.

Would it reason that the treatment benefit I apparently have acquired from treatment would also extend to to the hemo percent and the red blood cell numbers? Is that a relative norm in these situations?

Or should I continue to just be grateful (and I am - should these continue to be proven) and not to stress (which I do) and hope that those numbers too can come in line with their normal parameters - particularly since the range is low and the coombs still (arguably - my GP is assuming and doesn't see the benefit of running concurrent coombs - perhaps because he missed it's precipitous fall over 5 years without mention)(speculative, I love him!)

Thanks very much for taking the time and giving me your view on what to expect going forward, espcially given the long, rambling, TMI-ish, heavy informational nature.

Very much appreciated.

Response from Dr. Young

Hello TMI-ish, and thanks for posting.

You've certainly had a terrific response to treatment and appear to be tolerating medications very well.

You're right in that yours is a robust response that not all persons who present for treatment as late as you have. Viral load responses that you describe are not that unusual with Isentress-based treatment, though the magnitude of CD4 count rise is unexpected (but certainly welcome). You're also right that labs can fluctuate, so I'd like to see a trend in labs before concluding about the magnitude of CD4 increase (though I do believe your VL). Generally, I don't look at such changes (good or bad) to reflect a "weaker virus".

As time goes on, the risk for immune reconstitution reactions diminishes dramatically, so while I wouldn't say that you shouldn't be vigilant, if you've not had a complication at this point, you're probably out of the woods, so to speak.

Yes, I'd believe that treatment of your HIV should probably have benefit to other health-related issues, including your anemia.

I hope that's helpful and wish you well, BY



Previous
hiv
Next
Side effects of pep

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement